Count on it: your doctor is going to ignore your symptoms

At the heel of Oprah’s revelation that she has a thyroid condition (see my blog post below) comes this article on September 13: Statins: Doctors ignore patients’ complaints of reactions to drugs

Boy howdy, doesn’t THAT sound familiar!

Sure, it’s about a non-thyroid drug called a statin, which has an advertised purpose of lowering your high cholesterol. But the information MIRRORS the experience of ALL thyroid patients!! Namely, the article shows that doctors rarely believe that the pill you are on is to blame for your “real – or imagined reactions”.

The article outlines a study that involved 650 patients who had complained of particular reactions after taking their statin. And the problems these patients observed are COMMON to being on statins – muscle problems, cognitive loss, and nerve pain called peripheral neuropathy (and my dear mother-in-law, who is on a statin, has all three). And what they got across the board is that their doctors either denied or barely considered that the statin could be causing the problems which the patient complained about!

And there’s a huge double whammy irony here. Namely, not only do thyroid patients have this exact experience when we are on T4-only meds and continue to have hypo symptoms that our doctors dismiss, but WE ARE A CERTAIN BODY OF THOSE ON STATINS because of one of the key continuing hypo symptoms that our doctors dismiss–high cholesterol.

Clinical presentation has gone by the wayside in favor of a lazy worship of the infallibility of pills.

10 Responses to “Count on it: your doctor is going to ignore your symptoms”

  1. ibeji

    Dear Janie,

    this information not only MIRRORS the experience of ALL thyroid patients, this information actually IS about hypothyroidism!

    In the old days before the advent of the TSH lab test and synthetic hormones, hypothyroid patients were actually dosed according to their cholesterol levels (and basal temperature).

    Because according to Dr. Barnes and Dr. Peatfield, high cholesterol is SYNONYMOUS with low thyroid function!

    You can also see in this information WHY we are essentially left untreated: patents for thyroid drugs have either lapsed long ago, or they are not patentable (being a natural substance), and thyroid drugs are cheap!

    But statins make the pharmaceutical companies rich!

    So there is no incentive neither for more research nor for better treatment – on the contrary, only the permanently sick are a source of revenue!

    That’s why it is good to keep us ill!

    Best regards,

  2. Dee Buckel

    I was one of those people started on Armour before the TSH and diagnosed clinicaly. My only comment at this time was when I was 66 yrs went to a new internist for a physical and he gave me a good look over and said he hadn`t seen a person my age with no scars. I had hardly seen a doctor in 30 plus years just once a year to get my Armour perscription filled. Then I met a doctor who changed me to Synthroid and that is another story. Finally won that battle by way of the internet like Janie and am taking 3 gr of generic dessicated thyroid. I keep my ears open and tell people of this site all the time. Dee

  3. Jean

    Now that I have stopped crying, I will try and write this… All of this (your story of your experience) mirrors the last 17 years of my life. I have the not-so-unique situation of also having now developed Type II Diabetes due to my inability to control my weight. I have never been able to convince a Dr. to put me on Armour. I even quoted my Pharmacist who said that a Dr. will tell you that if you are “within the normal range” he will not manipulate your dosage because (he will say) it is so hard to get into the normal range, despite the fact that normal for me could be at the highest or lowest point in that range. The Pharmacist called it all right, so not only can I not get a Dr. to order Armour, they will not even work to fine tune the Levothyroxine!

  4. Jean

    Wish me luck! I found this webiste by accident. I thought I was a freak to still be experiencing so many symptoms on 200 mcg of Synthroid. My pharmacist even said that high of a dose can cause problems later on. I just copied the letter and included a list of everything I’m feeling, even though I know I’m going to be ignored.

  5. Karolina

    Another one to the “wish me luck” list. I’ve been on Synthroid for almost a year after a total thyroidectomy. Some of my ‘now understood effects’ are hair loss, feeling depressed, sad , anxious, tired (specially in the morning and late night).

    I was not aware of the natural option and I’ve been battling the effects by trying to ‘counter act’ on them. No more !! I will see my doctor in a few weeks, and seriously discuss and ask him to try a natural option instead,that have both T4 and T3’s.

    Wish me luck!!

  6. Kathy

    I’ve just started oroxine (thyroid med in Australia) and it has helped make my goiter shrink a little. But I’ve been eating lots and have been sad. Not sure if it’s just all emotional because of the fact I have a disease for life now, or because the hormones are playing up. I made inquiries about natural thyroid extract but doctors don’t know much about it….I have to keep looking for a new endocrinologist, I suppose, but in Sydney, it’s a bit hard to find a doctor that has education in the use of thyroid extract……..

  7. B Burns

    I need to find a Dr. in the Pittsburgh Area who knows what he is doing. I have been to three in the past ten months. I am very ill and don’t know what to do. I was diagnosed with Hashimoto’s because of the Autoantibodies tests. Then I was told it was Graves Disease by an Immunologist. I think it’s Hashitoxicosis. I’ve been treated by so many arrogant and uneducated Dr’s that I feel like giving up.

  8. Susan

    Add my name to the list. Eighteen years ago I had an “almost total” thyroidectomy. Two years ago I had a softball-sized substernal goiter removed at a medical college. Guess what — still same levothyroxine dosing. Yesterday my fourth doctor told me that my close-to-total hair loss, depression, weight gain when eating NOTHING, extreme lethargy, dry skin and nails, difficulty concentrating, and feeling cold all the time were due to my diabetes and my fibromyalgia pain reliever. She doubled my glimeperide and metformin. Last spring I had two hospitalization for low blood sugar on what I had been taking. I am terrified to take more. My TSH is 2.73 so I must be normal, right?

  9. Don

    I just want to make a quick comment here about arrogant doctors. What I have to say is technicaly unrelated to hypothyroidism (which I do have). I have recently discovered that I have – now don’t get confused here, look carefully at the spelling: hyperparathyroidism. Notice the “para” in the middle of that word. This is very different from the thyroid itself but it is near to it in terms of millimeters. I thought I had trouble with the arrogant doctors with my hypothyroidism!!! The doctors are giving me industrial strength stonewalling as it pertains to this much rarer disease. Fortunatly, there is an expert on this AND a 100% cure. IF you, dear reader, have high calcium readings in your blood tests AND at the same time have high PTH-I scores. You have this disease AND you need to absorb the information found at DO NOT let your local surgeon do an old fashion 4 hour, 6 inch scar, butcher job on you to get the adenoma out. There is an out patient, minimaly invasive, 1 inch scar-covered-with-a-bandaid procedure these days. The trick is – to get your local doctors to get the required testing done to prove the point. They really do not like it when a patient makes their own diagnosis and they REALLY don’t like it when you tell them with precision and acuracy the exact procedures and tests you want done. AND good lord don’t get fussy about the competance of the scans or work ethic of the xray machine operators. We can’t have anyone supervising the hen house now can we? I better quit before I start ranting even more….I’ll end with this: Kidney stones, aching bones (brittle bones), depression, in fact many of the symptoms that everyone is complaing of on this web site are also symptoms for hyperparathyroidism. HOWEVER, and this is important – the cause is unrelated if you do indeed have this parathyroid problem. (The expert says it is unrelated to thyroid problems anyway. However, it IS part of the endocrine system.) I just wanted to get out the info. Maybe it will help someone or someone you know. It is the testing that will prove the point – not the symptoms alone. Thank you for your time.

  10. Jane Taylor

    I have been battling Dr. for years. I have all the symptons of Hasa’s. I never knew there was more to Thyroid problems than hypo and hyper. I was constantantly prescribed different meds that caused me terrible side effects. My cholesterol has been climbing for years and every medication caused me severe reactions. By diet I was able to bring down everything but the bad cholesterol. I can’t lose weight no matter how hard I try. I even walk 2 miles a day. No different. All medicines react badly with me. No one believes me. My Dr. for 40 years has in my file that I’m nuts! My new DR. is willing to work with me, but doesn’t have a clue. I take 25mg of synthroid. My levels are good so no one suspects thyriod. Any sugestions? Does any one else have this problem?

    (From Janie: and learn: )


Leave a Reply